Alert archive / Colorado / Tornado Warnings in 2019

Tornado Warning 18, NWS Goodland, KS

May 27, 2019Yuma County, Colorado

NWS Goodland, KS issued this tornado warning at May 27, 2019, 7:30 PM MDT for Yuma County, Colorado. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2019, 7:30 PM MDT (01:30 UTC)
Expired
May 27, 2019, 8:00 PM MDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Yuma County, CO

The radar

The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 8:02 PM MDTHAIL 14 Nw Alvin, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 4:27 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2729 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WFUS53 KGLD 280130
TORGLD
COC125-280200-
/O.NEW.KGLD.TO.W.0018.190528T0130Z-190528T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
730 PM MDT Mon May 27 2019

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Northeastern Yuma County in northeastern Colorado...

* Until 800 PM MDT.
    
* At 730 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 11 miles northwest of Wray, moving northeast at 55 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Alvin and Wauneta. 

This includes Highway 385 between mile markers 253 and 263.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4035 10205 4028 10207 4022 10221 4016 10236
      4027 10243 4044 10207 4044 10205
TIME...MOT...LOC 0130Z 242DEG 47KT 4022 10232 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

JN
4 follow-up statements
910 
WWUS53 KGLD 280137
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
737 PM MDT Mon May 27 2019

COC125-280200-
/O.CON.KGLD.TO.W.0018.000000T0000Z-190528T0200Z/
Yuma CO-
737 PM MDT Mon May 27 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHEASTERN YUMA COUNTY...
    
At 737 PM MDT, a severe thunderstorm capable of producing a tornado
was located 13 miles north of Wray, moving northeast at 55 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Alvin and Wauneta. 

This includes Highway 385 between mile markers 254 and 262.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4035 10205 4028 10207 4022 10221 4021 10226
      4028 10239 4044 10207 4044 10205
TIME...MOT...LOC 0137Z 242DEG 47KT 4027 10220 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

JN
808 
WWUS53 KGLD 280143
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
743 PM MDT Mon May 27 2019

COC125-280200-
/O.CON.KGLD.TO.W.0018.000000T0000Z-190528T0200Z/
Yuma CO-
743 PM MDT Mon May 27 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHEASTERN YUMA COUNTY...
    
At 743 PM MDT, a severe thunderstorm capable of producing a tornado
was located 12 miles north of Wray, moving northeast at 55 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Alvin and Wauneta. 

This includes Highway 385 between mile markers 257 and 262.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4035 10205 4029 10208 4025 10224 4031 10232
      4044 10207 4044 10205
TIME...MOT...LOC 0143Z 242DEG 47KT 4026 10223 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

JN
820 
WWUS53 KGLD 280153
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
753 PM MDT Mon May 27 2019

COC125-280200-
/O.CON.KGLD.TO.W.0018.000000T0000Z-190528T0200Z/
Yuma CO-
753 PM MDT Mon May 27 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHEASTERN YUMA COUNTY...
    
At 753 PM MDT, a severe thunderstorm capable of producing a tornado
was located 18 miles south of Lamar, or 18 miles northeast of Wray,
moving northeast at 55 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Alvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4035 10205 4029 10208 4031 10217 4035 10222
      4044 10207 4044 10205
TIME...MOT...LOC 0153Z 242DEG 47KT 4032 10207 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

JN
971 
WWUS53 KGLD 280154
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
754 PM MDT Mon May 27 2019

COC125-280204-
/O.EXP.KGLD.TO.W.0018.000000T0000Z-190528T0200Z/
Yuma CO-
754 PM MDT Mon May 27 2019

...THE TORNADO WARNING FOR NORTHEASTERN YUMA COUNTY WILL EXPIRE AT
800 PM MDT...
        
The storm which prompted the warning will move out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado...and southwestern Nebraska.

LAT...LON 4035 10205 4029 10208 4031 10217 4035 10222
      4044 10207 4044 10205
TIME...MOT...LOC 0154Z 242DEG 47KT 4032 10207 

$$

JN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 27, 5:03 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 27, 5:03 PM MDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
503 PM MDT Mon May 27 2019

.UPDATE...
Issued at 431 PM MDT Mon May 27 2019

Severe Thunderstorm Watch 265 has been issued for the northern
counties through 05Z Tuesday. Conditions are favorable for a few
storms to become strong to severe.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 149 PM MDT Mon May 27 2019

The upper low center over the 4-corners region today moves over
the central Rockies by late Tuesday and slowly across Nebraska
Wednesday and Wednesday night. An initial weak short wave trough
rotates ahead of the low center across the forecast area this
evening with another couple of short wave troughs sweeping around
the base of the upper trough over the desert southwest and
eventually lifting out across the central high plains region
Tuesday evening and again Wednesday evening.

The associated surface low deepens over southeast Colorado this
afternoon and moves over central Kansas overnight before
redeveloping further west again on Tuesday over eastern Colorado
and eventually lifting out along the frontal boundary across the
eastern plains Tuesday night.

Between tonight and Tuesday night, it appears isolated to
scattered showers continue to develop and remain mainly to the
north of the forecast area. The chance of showers decreases as
cooler surface high pressure works slowly into the region staring
on Tuesday and continuing into Wednesday. High temperatures today
will be mainly in the lower 80s with highs on Wednesday ranging
from the upper 50s across eastern Colorado to the upper 60s over
central Kansas. Lows will be mainly in the 40s.

.LONG TERM...(Thursday through Monday)
Issued at 149 PM MDT Mon May 27 2019

By Thursday, a closed low begins to weaken, dissipating over the
Midwest by Friday afternoon. A ridge builds over the central U.S.
Friday with a closed low sitting over the West Coast. Through
Monday, the ridge continues to build from the south with the closed
low weakening and sitting over southern California. The ECMWF has a
closed low moving east along the U.S./Canada border Sunday through
the end of the extended forecast period.

A weak surface low is expected to sit along the southern
Kansas/Colorado border starting Saturday through the extended
forecast period. An associated stationary front and dryline are
expected with the low. The Tri-State region is expected to sit to
the north of the low and front. This likely is why chances for rain
and thunderstorms persist through much of the extended forecast
period.

A warming trend continues through Saturday with highs starting in
the upper 60s to lower 70s Thursday. By Saturday, highs in the upper
70s to low 80s are expected through Tuesday. Lows will follow a
similar trend warming from the upper 40s to low 50s Thursday night
up to the mid-to upper 50s by Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 503 PM MDT Mon May 27 2019

For KGLD...VFR skies thru the forecast period with any scattered
high clouds becoming more of a scattered/broken mid deck by 09z
Tuesday. Winds...SE 10-20kts thru 09z Tuesday...then WSW
10-20kts. LLWS 00z-09z 180@40kts.

For KMCK...mainly VFR skies during the forecast period. MVFR
ceilings around BKN020-030 from 04z-10z Tuesday. Chance for
rw/trw this evening...but timing low for now so have left out.
Winds ESE 10-15kts with gusts to 25kts thru 17z Tuesday...then
SSE 10-20kts. LLWS 04z-08z 160@30kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...AW
SHORT TERM...LOCKHART
LONG TERM...NEWMAN
AVIATION...JN
Hazardous weather outlook, May 27, 4:38 PM MDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
438 PM MDT Mon May 27 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-282245-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
438 PM MDT Mon May 27 2019 /538 PM CDT Mon May 27 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

A Severe Thunderstorm Watch has been issued for Yuma, Dundy,
Hitchcock, and Red Willow counties until 11 P.M. MDT, 12 A.M. CDT. Isolated
to scattered thunderstorms are possible from this afternoon into the
overnight hours with a few storms becoming severe during the late
afternoon and early evening hours. The main threat will be large
hail.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, May 27, 5:54 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             5 NE CLARKVILLE         40.43N 102.56W
05/27/2019  M1.00 INCH       YUMA               CO   TRAINED SPOTTER

&&

JN
Local storm report, May 27, 6:02 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TORNADO          12 ENE CLARKVILLE       40.42N 102.40W
05/27/2019                   YUMA               CO   TRAINED SPOTTER

            NOT FULLY CONDENSED, BUT CLEAR CIRCULATION
            AT ALL LEVELS BENEATH BASE WITH MULTIPLE
            GROUND CIRCULATIONS. LASTED ONE MINUTE.

&&

VINCENT
Special weather statement, May 27, 6:34 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
634 PM MDT Mon May 27 2019

COZ090-280130-
Yuma County CO-
634 PM MDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
730 PM MDT...

At 634 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Yuma, moving northeast at 35 mph.

Pea to dime size hail and wind gusts up to 50 mph will be possible
with this storm.

Locations impacted include...
Yuma, Eckley, Abarr and Heartstrong.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado.

LAT...LON 4022 10247 4021 10234 4009 10227 3996 10233
      3985 10264 3981 10280 4010 10279 4018 10265
TIME...MOT...LOC 0034Z 233DEG 31KT 3995 10275

Vincent
Special weather statement, May 27, 6:37 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
637 PM MDT Mon May 27 2019

COZ090-280045-
Yuma County CO-
637 PM MDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
645 PM MDT...

At 636 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Highland Center, or 19 miles north of Yuma, moving
north at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Clarkville.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado.

LAT...LON 4044 10249 4031 10262 4027 10279 4035 10279
      4035 10278 4044 10278
TIME...MOT...LOC 0036Z 198DEG 14KT 4041 10265

Wekesser
Local storm report, May 27, 7:05 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
705 PM MDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             5 SE YUMA               40.08N 102.66W
05/27/2019  E1.00 INCH       YUMA               CO   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED 3 MILES EAST AND
            2 MILES SOUTH OF YUMA AT 7 PM MDT.

&&

VINCENT
Special weather statement, May 27, 7:10 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
710 PM MDT Mon May 27 2019

COZ090-280145-
Yuma County CO-
710 PM MDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
745 PM MDT...

At 709 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Eckley, or 11 miles northeast of Yuma, moving
northeast at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Eckley.

This includes Highway 385 near mile marker 267.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado.

LAT...LON 4010 10240 4008 10254 4015 10266 4034 10259
      4042 10254 4044 10244 4043 10231 4036 10227
      4027 10227
TIME...MOT...LOC 0109Z 213DEG 40KT 4020 10252

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:34 PM MDTSpecial Weather StatementGLDYuma56 min
May 27, 6:37 PM MDTSpecial Weather StatementGLDPhillips8 min
May 27, 6:42 PM MDTSevere Thunderstorm WarningGLDYuma33 min
May 27, 7:10 PM MDTSpecial Weather StatementGLDYuma35 min
May 27, 7:56 PM MDTSevere Thunderstorm WarningGLDYuma19 min
May 27, 9:46 PM MDTSpecial Weather StatementGLDYuma14 min
May 27, 9:51 PM MDTTornado WarningGLDYuma24 min
May 27, 10:09 PM MDTTornado WarningGLDYuma36 min
May 27, 10:35 PM MDTSevere Thunderstorm WarningGLDYuma55 min
May 27, 11:01 PM MDTTornado WarningGLDYuma14 min
May 27, 11:13 PM MDTTornado WarningGLDYuma32 min
May 27, 11:26 PM MDTTornado WarningGLDYuma34 min
May 27, 11:31 PM MDTSevere Thunderstorm WarningGLDYuma44 min
May 28, 2:40 PM MDTSpecial Weather StatementGLDCheyenne35 min
May 28, 2:46 PM MDTSevere Thunderstorm WarningGLDCheyenne44 min
May 28, 3:04 PM MDTSpecial Weather StatementGLDCheyenne41 min
May 28, 3:10 PM MDTSpecial Weather StatementGLDKit Carson35 min
May 28, 3:21 PM MDTSevere Thunderstorm WarningGLDCheyenne54 min
May 28, 3:45 PM MDTSpecial Weather StatementGLDKit Carson30 min
May 28, 4:58 PM MDTSpecial Weather StatementGLDCheyenne32 min

Nearby

Tornado Warnings in Colorado, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.